Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You or Your Team.

Learn More →

Decitabine Induced Transient Cardiomyopathy: A Case Report:

Decitabine Induced Transient Cardiomyopathy: A Case Report: Case Report A 75-yr-old gentleman, with a past medical history of diabetes mellitus and Acute Myeloid Leukemia presented to our emergency department with a chief complaint of exertional dyspnea and chest pain. A week prior to this visit, he had recieved a cycle of decitabine chemotherapy at 20 mg/metered square for ten days. This was his second cycle of decitabine. His out patient medications included megesterol, omeprazole, morphine sulfate and insulin glargine. The patient was admitted to the Coronary Care Unit for Acute Coronary Syndrome. His cardiac enzymes were elevated (peak troponin 30 ng/mL, CKMB 67.4 ng/mL). His 12 lead EKG revealed sinus tachycardia with a ventricular rate of 113, but without acute ST–T wave changes. The BNP was 259 pg/mL. A 2D echo revealed moderate diffuse hypokinesis with an EF of 35%. He subsequently underwent a left heart catheterization, which showed non-obstructive CAD. In our patient, the elevated troponins (peak troponin 30 ng/mL) and BNP were seen concomitant with the onset of cardiogenic shock. Two months ago, his 2 D echocardiogram revealed an ejection fraction of about 55%–65% with slightly increased left ventricular (LV) wall thickness. Discussion The most common adverse effects of decitabine include cytopenia, nausea, pain and erythema/nodules at the injection site. To date, there has been only one reported case of a hypomethylating agent inducing acute myocarditis. We a present a case of reversible, non-ischemic cardiomyopathy secondary to decitabine chemotherapy, which resolved after the drug was discontinued. Trials involving decitabine for the treatment of MDS reported no myocarditis. In our case, the diagnosis of transient cardiomyopathy was highly probable since the patient's troponins and echocardiogram returned to baseline after discontinuation of treatment. Also, the patient never had any further chest pain at his 6 month follow up. In this case, we believe that the elevated Troponin I levels, along with a cardiac catheterization revealing patent coronary vessels, favor our hypothesis that our patient suffered from acute myocarditis as a result of direct toxicity from decitabine chemotherapy. We doubt that there was an underlying infectious etiology, since the patient had three negative blood cultures, two negative urine cultures and a negative viral serology. Our case demonstrates that chest pains in a patient treated with hypomethylating agents should be further explored in order to rule out acute myocarditis. http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Clinical Medicine Insights: Oncology SAGE

Decitabine Induced Transient Cardiomyopathy: A Case Report:

Decitabine Induced Transient Cardiomyopathy: A Case Report:

Clinical Medicine Insights: Oncology , Volume 6: 1 – Oct 3, 2012

Abstract

Case Report A 75-yr-old gentleman, with a past medical history of diabetes mellitus and Acute Myeloid Leukemia presented to our emergency department with a chief complaint of exertional dyspnea and chest pain. A week prior to this visit, he had recieved a cycle of decitabine chemotherapy at 20 mg/metered square for ten days. This was his second cycle of decitabine. His out patient medications included megesterol, omeprazole, morphine sulfate and insulin glargine. The patient was admitted to the Coronary Care Unit for Acute Coronary Syndrome. His cardiac enzymes were elevated (peak troponin 30 ng/mL, CKMB 67.4 ng/mL). His 12 lead EKG revealed sinus tachycardia with a ventricular rate of 113, but without acute ST–T wave changes. The BNP was 259 pg/mL. A 2D echo revealed moderate diffuse hypokinesis with an EF of 35%. He subsequently underwent a left heart catheterization, which showed non-obstructive CAD. In our patient, the elevated troponins (peak troponin 30 ng/mL) and BNP were seen concomitant with the onset of cardiogenic shock. Two months ago, his 2 D echocardiogram revealed an ejection fraction of about 55%–65% with slightly increased left ventricular (LV) wall thickness. Discussion The most common adverse effects of decitabine include cytopenia, nausea, pain and erythema/nodules at the injection site. To date, there has been only one reported case of a hypomethylating agent inducing acute myocarditis. We a present a case of reversible, non-ischemic cardiomyopathy secondary to decitabine chemotherapy, which resolved after the drug was discontinued. Trials involving decitabine for the treatment of MDS reported no myocarditis. In our case, the diagnosis of transient cardiomyopathy was highly probable since the patient's troponins and echocardiogram returned to baseline after discontinuation of treatment. Also, the patient never had any further chest pain at his 6 month follow up. In this case, we believe that the elevated Troponin I levels, along with a cardiac catheterization revealing patent coronary vessels, favor our hypothesis that our patient suffered from acute myocarditis as a result of direct toxicity from decitabine chemotherapy. We doubt that there was an underlying infectious etiology, since the patient had three negative blood cultures, two negative urine cultures and a negative viral serology. Our case demonstrates that chest pains in a patient treated with hypomethylating agents should be further explored in order to rule out acute myocarditis.

Loading next page...
 
/lp/sage/decitabine-induced-transient-cardiomyopathy-a-case-report-WH0sH3rYTF
Publisher
SAGE
Copyright
Copyright © 2022 by SAGE Publications Ltd unless otherwise noted. Manuscript content on this site is licensed under Creative Commons Licenses
eISSN
1179-5549
DOI
10.4137/cmo.s8598
Publisher site
See Article on Publisher Site

Abstract

Case Report A 75-yr-old gentleman, with a past medical history of diabetes mellitus and Acute Myeloid Leukemia presented to our emergency department with a chief complaint of exertional dyspnea and chest pain. A week prior to this visit, he had recieved a cycle of decitabine chemotherapy at 20 mg/metered square for ten days. This was his second cycle of decitabine. His out patient medications included megesterol, omeprazole, morphine sulfate and insulin glargine. The patient was admitted to the Coronary Care Unit for Acute Coronary Syndrome. His cardiac enzymes were elevated (peak troponin 30 ng/mL, CKMB 67.4 ng/mL). His 12 lead EKG revealed sinus tachycardia with a ventricular rate of 113, but without acute ST–T wave changes. The BNP was 259 pg/mL. A 2D echo revealed moderate diffuse hypokinesis with an EF of 35%. He subsequently underwent a left heart catheterization, which showed non-obstructive CAD. In our patient, the elevated troponins (peak troponin 30 ng/mL) and BNP were seen concomitant with the onset of cardiogenic shock. Two months ago, his 2 D echocardiogram revealed an ejection fraction of about 55%–65% with slightly increased left ventricular (LV) wall thickness. Discussion The most common adverse effects of decitabine include cytopenia, nausea, pain and erythema/nodules at the injection site. To date, there has been only one reported case of a hypomethylating agent inducing acute myocarditis. We a present a case of reversible, non-ischemic cardiomyopathy secondary to decitabine chemotherapy, which resolved after the drug was discontinued. Trials involving decitabine for the treatment of MDS reported no myocarditis. In our case, the diagnosis of transient cardiomyopathy was highly probable since the patient's troponins and echocardiogram returned to baseline after discontinuation of treatment. Also, the patient never had any further chest pain at his 6 month follow up. In this case, we believe that the elevated Troponin I levels, along with a cardiac catheterization revealing patent coronary vessels, favor our hypothesis that our patient suffered from acute myocarditis as a result of direct toxicity from decitabine chemotherapy. We doubt that there was an underlying infectious etiology, since the patient had three negative blood cultures, two negative urine cultures and a negative viral serology. Our case demonstrates that chest pains in a patient treated with hypomethylating agents should be further explored in order to rule out acute myocarditis.

Journal

Clinical Medicine Insights: OncologySAGE

Published: Oct 3, 2012

Keywords: decitabine; cardiomypathy; myocarditis; chemotherapy; hypomethylating agent

References